Oklahoma, 2015

Cold in Oklahoma, February 27, 2015

February 27, 2015 · NWS AMA · 1 event in 1 county or zone

Dangerously low wind chill values occurred in the western Oklahoma Panhandle. Wind chill values between -5 and -8 occurred in Cimarron County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dangerously low wind chill values occurred in the western Oklahoma Panhandle. Wind chill values between -5 and -8 occurred in Cimarron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 26, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 26, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1125 PM CST THU FEB 26 2015

.AVIATION...
/06Z TAFS/ COMPLEX AVIATION FORECAST STILL EXPECTED FOR THE TERMINALS
AS AN ACTIVE PERIOD OF WINTER WEATHER IS STILL ON TRACK TO IMPACT THE
AREA.

CURRENT DOPPLER WEATHER RADAR IMAGERY SHOWS AN AREA OF LIGHT SNOW
OVER THE NORTHWESTERN AND NORTHERN TEXAS PANHANDLE...WITH ADDITIONAL
AREAS OF LIGHT SNOW IN SOUTHEASTERN COLORADO AND EASTERN NEW MEXICO.
EXPECT THAT THIS SNOW WILL PROPOGATE EASTWARD OVERNIGHT WITH MODERATE
SNOW OCCURRING AT TIMES. EXPECT FLIGHT CONDITIONS TO DETEORIATE TO
MVFR THEN INTO THE IFR CATEGORY AS SNOW INCREASES IN INTENSITY.
POSSIBLE FOR LIFR CONDITIONS AS WELL BUT HAVE LEFT THIS MENTION OUT
OF THIS FORECAST ISSUANCE AS CONFIDENCE IN THIS IS LOW. LIGHT SNOW IS
EXPECTED TO CONTINUE THROUGH 06Z SATURDAY...BUT EXPECT SNOW TO
DECREASE IN INTENSITY AFTER 18Z FRIDAY.

CLK

&&

.PREV DISCUSSION... /ISSUED 554 PM CST THU FEB 26 2015/

AVIATION...
/00Z TAFS/ COMPLEX AVIATION FORECAST THROUGH THE VALID TAF FORECAST
PERIOD WITH ACTIVE PERIOD OF WINTER WEATHER EXPECTED.

AN UPPER-LEVEL DISTURBANCE WILL BRING MORE SNOW TO THE AREA TONIGHT.
BEFORE THEN...AN AREA OF LIGHT SNOW WILL OCCASIONALLY IMPACT THE KDHT
TERMINAL THIS EVENING...BUT EXPECT CONDITIONS REMAIN IN THE MVFR
CATEGORY. THIS SNOW SHOULD GENERALLY REMAIN OUTSIDE OF THE KAMA AND
KGUY TERMINALS...WITH VFR CONDITIONS CONTINUING. HOWEVER FLIGHT
CONDITIONS WILL DETERIORATE ROUGHLY AROUND 06-10Z WITH THIS NEXT
ROUND OF SNOWFALL MOVING ACROSS THE TERMINALS. THIS SNOW CAN BE
MODERATE AT TIMES LEADING TO CIGS/VSBYS TO LOWER TO THE IFR CATEGORY
AND POSSIBLY VLIFR ALTHOUGH CONFIDENCE IN THIS IS STILL LOW ATTM.
FURTHER AMENDMENTS TO CIGS AND VSBYS WILL LIKELY BE NEEDED AS THIS
EVENT UNFOLDS. SNOW WILL CONTINUE THROUGH 00Z SATURDAY...ALTHOUGH IT
WILL BE TAPERING OFF BY THEN.

CLK

PREV DISCUSSION... /ISSUED 339 PM CST THU FEB 26 2015/

DISCUSSION...
SNOW RETURNING TO THE AREA STARTING LATE TONIGHT...THE
ADVERTISED SNOW LATE TONIGHT THROUGH FRIDAY REMAINS ON TRACK.

WHEN AND WHERE...LIGHT SNOW SHOWERS WILL MOVE INTO THE FAR WESTERN
OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLE AROUND MIDNIGHT TONIGHT
BEFORE SPREADING EASTWARD. BY 6 AM FRIDAY MOST OF THE AREA WILL BE
EXPERIENCING SNOW. THE MAJORITY OF THE SNOW WILL BE OVER BY NOON
WITH A FEW LINGERING SNOW SHOWERS PERSISTING UNTIL 6 PM FRIDAY
EVENING. ALL OF THE OKLAHOMA AND TEXAS PANHANDLES WILL HAVE A
SIZABLE CHANCE TO SEE SNOW WITH THIS ROUND OF WINTRY PRECIP.

WHAT & HOW MUCH...THE ARCTIC AIRMASS ACROSS THE PANHANDLES WILL
CONFINE PRECIPITATION TYPE TO ALL SNOW. STORM TOTALS BY FRIDAY
EVENING ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES WITH LOCALLY HIGHER
AMOUNTS APPROACHING 6 INCHES POSSIBLE ACROSS THE SOUTHERN AND
SOUTHWESTERN TEXAS PANHANDLE. HI-RES MODELS HAVE SHOWN THE POTENTIAL
FOR A HEAVY SNOW-BAND TO DEVELOP BEHIND THE MAIN SURGE OF SNOW. THIS
BAND IS LOOKS TO SET-UP ALONG AND SLIGHTLY SOUTH OF THE I-40
CORRIDOR. THIS BAND WOULD HAVE THE ABILITY TO PRODUCE A QUICK COUPLE
OF INCHES ON TOP OF WHAT THE MAIN SURGE BRINGS.

CONFIDENCE REMAINS ON THE HIGHER WITH RESPECT TO LOCATIONS, P-TYPE,
AND AMOUNTS WITH A SLIGHT UNCERTAINTY ON THE DEVELOPMENT OF THE
SNOW-BAND ACROSS THE SOUTHERN PART OF THE AREA.

AS THIS SYSTEM MOVES EAST OF THE PANHANDLES, ANOTHER SHORTWAVE WILL
MOVE OUT OF NEW MEXICO AND BRING ANOTHER ROUND OF LIGHT SNOW TO THE
PANHANDLES LATE FRIDAY NIGHT INTO SATURDAY.

THE FORECAST BECOMES MORE COMPLICATED AND MESSY SATURDAY NIGHT THRU
MONDAY NIGHT AS AN UPPER LEVEL CLOSED LOW DEVELOPS OFF THE SRN CA
COAST AND EVENTUALLY EJECTS ENEWD TOWARDS THE SRN HIGH PLAINS BY
MONDAY IN A MUCH WEAKENED STATE. THE SW FLOW ALOFT AHEAD OF THIS
SYSTEM WILL LIKELY RESULT IN THE POTENTIAL FOR SOME LIGHT WINTRY MIX
SATURDAY NIGHT THRU MONDAY BEFORE BECOMING ALL LIGHT RAIN BY MONDAY
AFTERNOON AND NIGHT. GRIDS HAVE BEEN COMPILED IN THAT FASHION...ALTHOUGH
POPS ARE NOT ESPECIALLY HIGH DURG THIS TIME PERIOD...GENERALLY IN
THE 20 TO 30 PERCENT RANGE AT ANY ONE LOCATION. TUESDAY SHOULD BE DRY
AREAWIDE.

THE NEXT COLD UPPER LEVEL TROF AND ITS ASSOCIATED STRONG SFC COLD
FRONT APPEARS TO IMPACT THE TX AND OK PNHDLS TUE NIGHT THRU WED
NIGHT...WITH COLDER TEMPS NEXT WED AND THURS. CONTINUED WITH SLGT CHC
POPS FOR LIGHT SNOW TUE NIGHT THRU WED NIGHT.

MORRIS/ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...ROBERTS...SHERMAN...WHEELER.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM...POTTER...
     RANDALL.

     WIND CHILL ADVISORY UNTIL 10 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: CIMARRON.

     WIND CHILL ADVISORY UNTIL 10 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

05
Hazardous weather outlook, Feb 26, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CST THU FEB 26 2015

OKZ001>003-TXZ001>020-271200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
355 PM CST THU FEB 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

LIGHT TO MODERATE SNOW IS EXPECTED TONIGHT ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT.

IN ADDITION...A WIND CHILL ADVISORY IS IN EFFECT BEGINNING AT
MIDNIGHT TONIGHT FOR THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES. WIND CHILL VALUES BETWEEN MINUS 5 AND MINUS 12
DEGREES ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT TO MODERATE SNOW WILL CONTINUE FRIDAY ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES. TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON FOR ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES.

IN ADDITION...A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM
FRIDAY FOR THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES. WIND CHILL VALUES BETWEEN MINUS 5 AND MINUS 12 DEGREES
ARE ANTICIPATED.

LIGHT SNOW WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY. SNOWFALL ACCUMULATIONS...IF ANY...SHOULD REMAIN AROUND ONE
INCH OR LESS.

A WINTRY MIX OF LIGHT FREEZING DRIZZLE...LIGHT FREEZING RAIN...OR
LIGHT SLEET WILL BE POSSIBLE SATURDAY NIGHT THROUGH MONDAY MORNING
ACROSS THE AREA. VERY LIGHT ICE ACCUMULATIONS MAY OCCUR.

LIGHT SNOW IS EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES. LIGHT SNOWFALL ACCUMULATIONS WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...THE NATIONAL
WEATHER SERVICE IN AMARILLO WOULD APPRECIATE ANY SNOWFALL REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cimarron

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -8.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563606.